Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 30, NWS Albuquerque, NM

April 28, 2017

NWS Albuquerque, NM issued this wind advisory at Apr 28, 2017, 3:12 AM MDT. It took effect at Apr 28, 2017, 1:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 3:12 AM MDT (09:12 UTC)
In effect from
Apr 28, 2017, 1:00 PM MDT
Expired
Apr 28, 2017, 6:31 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

781 
WWUS75 KABQ 280912
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
312 AM MDT Fri Apr 28 2017

NMZ508-526-540-281800-
/O.NEW.KABQ.WI.Y.0030.170428T1900Z-170429T0300Z/
Southwest Mountains-South Central Mountains-
Southwest Chaves County-
312 AM MDT Fri Apr 28 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 9 PM MDT
this evening. 

* LOCATION...This includes the southwest and south central
  mountains as well as southwest Chaves County. 

* WINDS...West to southwest 25 to 35 mph with gusts near 50 mph. 

* TIMING...Wind speeds will peak over the mountains during the mid
  afternoon hours and over southwest Chaves County during the 
  late afternoon and early evening. 

* VISIBILITY...Locally reduced in dust prone locations.

* LOCAL IMPACTS...Strong cross winds are expected on north to
  south oriented roadways which may make driving difficult for
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

34
2 follow-up statements
008 
WWUS75 KABQ 281627
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1027 AM MDT Fri Apr 28 2017

NMZ508-526-540-290300-
/O.CON.KABQ.WI.Y.0030.170428T1900Z-170429T0300Z/
Southwest Mountains-South Central Mountains-
Southwest Chaves County-
1027 AM MDT Fri Apr 28 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* LOCATION...This includes the southwest and south central 
  mountains as well as southwest Chaves County. 

* WINDS...West to southwest 25 to 35 mph with gusts near 50 mph.

* TIMING...Wind speeds will peak over the mountains during the 
  mid afternoon hours and over southwest Chaves County during 
  the late afternoon and early evening. 

* VISIBILITY...Locally reduced in dust prone locations.

* LOCAL IMPACTS...Strong cross winds are expected on north to 
  south oriented roadways which may make driving difficult for 
  high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
467 
WWUS75 KABQ 290031
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
631 PM MDT Fri Apr 28 2017

NMZ508-526-540-290145-
/O.CAN.KABQ.WI.Y.0030.000000T0000Z-170429T0300Z/
Southwest Mountains-South Central Mountains-
Southwest Chaves County-
631 PM MDT Fri Apr 28 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Southwest winds are tapering off across the area ahead of a cold 
front approaching from the north. Therefore the wind advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Apr 27, 11:49 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 27, 11:49 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1149 PM MDT Thu Apr 27 2017

.AVIATION...
06Z TAF CYCLE
Rain and mtn snow will continue across portions of northwest NM
overnight along the edge of a cold front. As the cold front slides
southeastward today, showers and tstms will continue to develop along
and behind it, shifting southeast with the front. Most TAF sites will
be affected, though timing remains uncertain, so check for
amendments. The upper level jet will be steered across the southern
tier of the state as the parent storm system tracks toward the Four
Corners. Strong winds are likely to develop across the southwest and
south central mountains with gusts to 45 kt possible this afternoon.
By 06Z Sat, a strong back door cold front will plunge into NE NM.
Strong northerly winds and snow are expected to develop behind the
front.

34

&&

.PREV DISCUSSION...712 PM MDT Thu Apr 27 2017...
.UPDATE...
Updated to expire wind highlights. Red Flag Warning has also been
allowed to expire.  Winter Storm Watch remains in effect.

&&

.PREV DISCUSSION...335 PM MDT Thu Apr 27 2017...
.SYNOPSIS...
Breezy to windy conditions will continue overnight as a cold front
moves in from the north and an upper low takes shape over the
Central Rockies. Scattered showers and a few thunderstorms will
develop across western and central areas Friday morning, spreading
east and increasing in coverage and intensity during the afternoon.
The strong and cold upper low is forecast to drop south into
northwest New Mexico Saturday morning and then southeastward through
the state Saturday afternoon. Widespread low elevation rain and high
elevation snow is likely Saturday with accumulating snow a good bet
from central mountain chain eastward. Snow will continue across the
eastern plains Saturday evening with improving conditions expected
Sunday into early next week.

&&

.DISCUSSION...
Northwest jet beginning to transition to wly over NM this afternoon
as heights increase over the eastern Pacific Ocean and a broad upper
trough develops across the lower 48 states. Numerical prediction
models agree that a the associated surface cold front will push
south through the northern half of the state tonight. Models also
agree that a closed low will take shape over the CO/UT/WY triple
point by 12Z Friday. This low will then sag southward through eastern
UT/western CO during the day Friday. Showers and thunderstorms will
develop along the mid-level front/baroclinic zone Friday, roughly
along and north of US Hwy 60. Strong thunderstorms a possibility
across the northeast plains Friday evening as the associated backdoor
cold front moves in and creates a convergence zone. GFS and ECMWF
are in very good agreement for late Friday night into Saturday,
bringing the closed low south-southeast into northwest NM by 12Z
Saturday. Widespread precipitation, mainly in form of snow, begins in
earnest across much of the forecast area along and east of the
central mountain chain Saturday morning. Expanded the winter storm
watch to include the central highlands and Sandia and Manzano
mountains. Favored area(s) for the heaviest snowfall amounts (perhaps
as much as 2 feet) is across the Sangres and northeast highlands
including Raton Pass.

ECMWF keeps precipitation (mostly snow) going across the eastern
plains Saturday night. Elsewhere, clouds clear out and temperatures
drop to well below average. A freeze or hard freeze encompasses much
of northern and central NM Sunday morning, especially for those
areas with fresh snow on the ground.

Dry northwest flow aloft moves in Sunday, allowing temps to warm
somewhat but remaining well below average for late April. The warming
trend continues into early next week. Both GFS and ECMWF bring a weak
short-wave trough and backdoor cold front through far northeast NM
Monday night and a stronger trough and backdoor front Wednesday.

33

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY EVENING ACROSS
SOUTH CENTRAL AND EAST CENTRAL PORTIONS OF THE AREA...

Forecast strong winds are materializing and humidity is dipping
below critical thresholds across southern portions of the warned
zones with sufficient breaks in cloud cover to allow for potential
fire growth. Critical fire weather conditions will be short-lived,
with humidity coming back up quickly this evening. Across northern
New Mexico higher humidity, showers and clouds prevail.

A significant trend change is in play, with much of north central
and eastern New Mexico in line for a major wetting precipitation
evening beginning tomorrow and continuing through Saturday night.
The combination of an anomalously cold upper low and a strong
backdoor cold front will favor roughly the northeast quarter of the
state, including the Sandias/Manzanos, for wetting precipitation. In
particular, snow amounts in the Sangres will likely exceed one foot
and will likely approach one foot over the peaks of the
Sandias/Manzanos. The adjacent Eastern Highlands will see amounts
between 6" and one foot, with lesser amounts elsewhere.
Precipitation will start off as rain Friday at a number of lower
elevation locales before turning over to snow late Friday night. A
very cold airmass will be left in the wake of the departing upper
low Saturday night, with many lower elevation areas seeing a late
season freeze/hard freeze.

Dry northwest flow will begin Sunday with a warming/drying trend
persisting into Tuesday. Despite the warming, high temperatures are
still forecast below normal through Tuesday. A backdoor cold front
will slide down the Eastern Plains Tuesday, stopping the
warming/drying trend there, but western portions of the area will
remain warm and dry. Haines indices will be on the uptrend early to
mid week, especially across west central and southwest portions of
the forecast area where Haines 5-6 will prevail with humidity
reaching near critical threshold. However, at this time winds are
forecast to remain below critical threshold early to mid week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Friday night through late Saturday
night for the following zones... NMZ512>515-521-523-527>531.

&&
Hazardous weather outlook, Apr 27, 4:41 AM MDT, 22 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
441 AM MDT Thu Apr 27 2017

NMZ501>540-281200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
441 AM MDT Thu Apr 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West to northwest winds sustained 25 to 40 mph and gusting to 50 to
60 mph will be likely over the east and south today. Critical fire
weather conditions will develop over portions of the area along and
south of Interstate 40 this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A wintry storm system will impact the region from Friday night
through early Sunday. Significant snow accumulations and blowing snow will
be focused over the northeast third and major travel routes such as
Interstate 25 at Raton Pass and Highways 64 and 87 from Raton to
Clayton will be impacted. Highs Saturday will be 20 to 35 degrees
below average and will be followed by near to below freezing low
temperatures Saturday night into early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind speeds and precipitation
amounts and impacts through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:40 AM MDTWinter Storm WarningABQ50 hr
Apr 28, 2:49 PM MDTWinter Weather AdvisoryABQ36 hr

Nearby

Wind Advisories in New Mexico, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.